North Carolina, 2007

Hail and Damaging Winds in North Carolina, August 9, 2007

August 9, 2007 · NWS RAH · 7 events in 5 counties and zones

Strong daytime heating featuring temperatures in the triple digits triggered scattered convection across Central NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong daytime heating featuring temperatures in the triple digits triggered scattered convection across Central NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 9, 1:38 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 9, 1:38 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT THU AUG 9 2007

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL EXTEND ACROSS THE AREA FROM
THE SOUTHERN PLAINS THROUGH FRIDAY. BY LATE FRIDAY...THE RIDGE OF
HIGH PRESSURE WILL SHIFT WESTWARD ALLOWING A TROUGH OF LOW
PRESSURE TO DEEPEN ALONG THE MID ATLANTIC COAST. THE UPPER TROUGH
WILL DRIFT OFF THE EAST COAST SUNDAY WITH HIGH PRESSURE BUILDING
SOUTHWARD FROM THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED DEEP CONVECTIVE CELLS WILL CONTINUE TO SPROUT MAINLY IN
THE EAST THROUGH THIS AFTERNOON INTO EARLY EVENING...BUT SHOULD
DISSIPATE AFTER NIGHTFALL. RESIDUAL ALTO CU AND DEBRIS CI MAY BE
SCT-BKN INTO THE EVENING HOURS. TEMPERATURES WILL STRUGGLE TO GET
MUCH BELOW 80 IN THE EAST AND UPPER 70S WEST AS DEW POINTS REMAIN
WELL INTO THE 70S EAST AND CLIMB ABOVE 70 IN THE WEST AGAIN
OVERNIGHT. -RFG

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
THE NORTHERN MIDWEST TROUGH DEEPENS ON FRIDAY. MID LEVELS COOL
CAUSING DESTABILIZATION WITH MID LEVEL LAPSE NEARING 7.0 DEG/KM
FRI AFTERNOON OVER THE RAH CWA. P-WATER REMAINS NEAR 2 INCHES...
SLIGHTLY MORE EAST AND SLIGHTLY LESS IN THE WEST. POPS OF LOWER
20S WEST TO LOWER 30S PERCENTILE EAST WILL BE MAINTAINED FOR
DIURNAL PULSE TSTMS. HIGHER CAPE IN THE COASTAL PLAIN COULD LEAD
TO ISOLATED SEVERE STORMS THOUGH THE WET BULB ZERO REMAINS ABOVE
13KFT AND FREEZING LEVEL ABOVE 16KFT. SCATTERED TSTMS MAY LINGER
IN THE COASTAL PLAIN UNTIL EARLY FRI NIGHT BEFORE DRIFTING EAST OF
THE AREA OR DISSIPATING. MODEL THICKNESS SUPPORTS HIGHS TOPPING
100 AGAIN WITH AN AXIS OF MAXIMA IN THE ROUTE 1 TO I-95 CORRIDOR.

FOR SAT AND SUN...LOWER GEOPOTENTIAL HEIGHTS ALOFT AND MODERATING
NE FLOW NEAR THE SURFACE SUGGESTS A REPRIEVE FROM THE EXCESSIVE
HEAT... THOUGH STILL ABOVE NORMAL TEMPERATURES. THE AIRMASS DRIES
WITH W TO NW FLOW ALOFT AND MID LEVEL SUBSIDENCE. POPS BECOME
NEGLIGIBLE FOR BOTH SAT AND SUN.  -RFG

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RETROGRADED UPPER RIDGE HANGS TOUGH OVER THE CENTRAL CONUS THROUGH
THE EXTENDED PERIOD. ECMWF AND THE GFS ARE IN FAIRLY GOOD AGREEMENT
IN BRINGING AN ESSENTIALLY DRY BACKDOOR FRONT SOUTH LATER ON MONDAY.
WHILE TRAJECTORIES CERTAINLY DO NOT FAVOR MOISTURE ADVECTION...THE
ENHANCED CONVERGENCE SHOULD PRODUCE AT LEAST WIDELY SCATTERED
CONVECTION DUE TO GOOD INSTABILITY WITH HIGHS REACHING AROUND 90 ON
MONDAY AND TUESDAY.

THE UPPER RIDGE LOOKS TO MAKE ANOTHER UNWELCOME JOG TO THE EAST IN
THE LATE EXTENDED. THIS WILL RESULT IN A RETURN TO VERY DRY AND
HOTTER TEMPS...LOWER 90S AT LEAST...ON WED AND THU. -MLM

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

DIURNAL CONVECTION TODAY SHOULD BE CONCENTRATED IN THE EAST WHERE A
SURFACE TROF IS ENHANCING LOW LEVEL CONVERGENCE. COVERAGE WILL BE
SPOTTY AND HAVE ELECTED NOT TO BLANKET RWI AND FAY WITH TSRA...BUT
WILL ADD CB AS THE CLOUD TYPE AND AMEND AS THE CONVECTION
DEVELOPS.

OTHERWISE...EXPECT MUGGY CONDITIONS OVERNIGHT AND WILL USE
PERSISTENCE IN FORECASTING BRIEF IFR VISIBILITY AT RWI AND FAY IN
THE PREDAWN. WINDS WILL SWING TO WEST OR NORTHWEST AT INT AND GSO
WITH FRONTAL PASSAGE AROUND MID DAY TOMORROW...AND LATER IN THE
AFTERNOON IN THE EAST. CONVECTION MAY BE A BIT MORE WIDESPREAD
TOMORROW IN THE AFTERNOON...ESPECIALLY IN THE EAST...BUT THIS
SLIGHTLY BEYOND THIS TAF ISSUANCE.

DRY CONDITIONS ARE EXPECTED THROUGH EARLY NEXT WEEK AS SURFACE HIGH
PRESSURE BUILDS IN TOMORROW NIGHT AND ON THROUGH THE WEEKEND. VFR
CONDITIONS ARE EXPECTED SATURDAY THROUGH MONDAY. ANOTHER BACKDOOR
FRONT WILL APPROACH LATER MONDAY...AND SCATTERED CONVECTION IS
POSSIBLE FROM MONDAY EVENING THROUGH TUESDAY. -MLM

&&

.CLIMATE...

HERE ARE THE HIGH TEMPERATURE RECORDS FOR FRIDAY:

RDU-
AUG 10: 99 IN 2001

GSO-
AUG 10: 97 IN 1977

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR NCZ011-
026>028-041>043-075>078-083>086-088-089.
EXCESSIVE HEAT WARNING FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING FOR NCZ011-026>028-041>043-075>078-083>086-088-089.
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING AND FROM FRIDAY
AFTERNOON THROUGH FRIDAY EVENING FOR NCZ007>010-
021>025-038>040-073-074. AIR QUALITY ACTION DAY UNTIL 9 PM EDT
THIS EVENING FOR NCZ007>009-021>026-038>042.

&&

SYNOPSIS...RFG
NEAR TERM...RFG
SHORT TERM...RFG
LONG TERM...MLM
AVIATION...MLM
CLIMATE...RFG
Hazardous weather outlook, Aug 9, 3:32 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
432 AM EDT THU AUG 9 2007

NCZ007-021>023-038-039-100845-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
432 AM EDT THU AUG 9 2007

...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ACTION DAY.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER HOT DAY IS IN STORE FOR FRIDAY AND HEAT ADVISORIES MAY BE
NEEDED.

NCZ078-088-089-100845-
WAYNE-CUMBERLAND-SAMPSON-
432 AM EDT THU AUG 9 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

NCZ010-073-074-100845-
WARREN-STANLY-MONTGOMERY-
432 AM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER HOT DAY IS IN STORE FOR FRIDAY AND HEAT ADVISORIES MAY BE
NEEDED.

NCZ011-027-028-043-075>077-083>086-100845-
HALIFAX-NASH-EDGECOMBE-WILSON-MOORE-LEE-HARNETT-ANSON-RICHMOND-
SCOTLAND-HOKE-
432 AM EDT THU AUG 9 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

NCZ041-042-100845-
WAKE-JOHNSTON-
432 AM EDT THU AUG 9 2007

...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ACTION DAY.
   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

NCZ008-009-024-025-040-100845-
GRANVILLE-VANCE-ORANGE-DURHAM-CHATHAM-
432 AM EDT THU AUG 9 2007

...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ACTION DAY.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER HOT DAY IS IN STORE FOR FRIDAY AND HEAT ADVISORIES MAY BE
NEEDED.

NCZ026-100845-
FRANKLIN-
432 AM EDT THU AUG 9 2007

...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ACTION DAY.
   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

In the hours before

Special weather statement, Aug 9, 12:39 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
139 PM EDT THU AUG 9 2007

NCZ011-028-091845-
EDGECOMBE-HALIFAX-
139 PM EDT THU AUG 9 2007

...ISOLATED STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX AND
EDGECOMBE COUNTIES THROUGH 245 PM EDT...

AT 139 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING OVER ENFIELD AND MOVING EAST AT 10 MPH. LOCATIONS
IMPACTED BY THESE THUNDERSTORMS INCLUDE WHITAKERS....ENFIELD AND
SCOTLAND NECK.

GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

BLAES

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Edgecombe

When
August 9, 2:52 PM EST
Where
Edgecombe County, 3 mi NE of Pinetops
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.811, -77.612

Several trees were blown down near the intersection of Bynum Farm Road and Davistown Mercer Road.

Thunderstorm Wind, Edgecombe

When
August 9, 2:59 PM EST
Where
Edgecombe County, 0.89 mi NE of Pinetops
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.789, -77.639

Several trees were blown down on NC Highway 22 South.

Thunderstorm Wind, Wilson

When
August 9, 5:08 PM EST
Where
Wilson County, Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.730, -77.920

Several trees were blown down inside the city limits.

Hail, Johnston

When
August 9, 6:00 PM EST
Where
Johnston County, 0.56 mi E of Bentonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.350, -78.290

Penny size hail reported in Bentonville. The hail caused minor damage to tobacco crop.

Thunderstorm Wind, Wayne

When
August 9, 6:45 PM EST
Where
Wayne County, Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.200, -78.070

One tree was blown down on NC Highway 111 South.

Thunderstorm Wind, Wayne

When
August 9, 7:00 PM EST
Where
Wayne County, Seven Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.230, -77.850

Several trees were blown down on Highway 13 South. There were also several trees blown down in Seven Springs.

Thunderstorm Wind, Wake

When
August 9, 7:30 PM EST
Where
Wake County, Cary
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.780, -78.800

One tree was reported blown down and partially blocking traffic on Harrison Avenue near Reedy Creek. There were also several trees reported blown down on Weston Parkway. A metal gazebo was blown onto the porch of a residence in Cary. Finally, a shopping cart port was blown over, damaging a car in the Harris Teeter parking lot at the intersection of Maynard and Harrison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47829, 47830, 47839, 47828, 47836, 47838, 47834.